Florida, 2005

Storm Surge in Florida, September 8, 2005

September 8, 2005 · NWS JAX · 1 event in 1 county or zone

The saltwater canal in Palm Coast was at bankfull. The water was at the top of the canal wall.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

The saltwater canal in Palm Coast was at bankfull. The water was at the top of the canal wall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 8, 1:03 PM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Sep 8, 1:03 PM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
203 PM EDT THU SEP 8 2005

.SYNOPSIS...TS OPHELIA HAS MOVED VERY LITTLE IN THE PAST 24 HRS.
HOWEVER...WINDS HAVE INCREASED A BIT...AND RESULTING WIND FIELD HAS
EXPANDED SLIGHTLY. THIS HAS BROUGHT STRONGER WINDS TODAY VS WED.
WIND ADVISORY IN COASTAL ZONES APPEARS TO BE VERIFYING. DRIER AIR
CONTINUES TO ERODE ATLC SHOWER BANDS...WITH MOST OF THE PRECIP
AFFECTS AREAS SE OF A PONTE VEDRA TO GAINESVILLE LINE. ALOFT...HIGH
PRESSURE DOMINATING THE PLAINS STATES WITH THE NE TROF MOVING E
OVER THE W ATLC. ANOTHER UPPER HIGH IS LOCATED E-SE OF OPHELIA.

.SHORT TERM...LATEST NHC TRACK FCST CALLS FOR OPHELIA TO MOVE SLOWLY
NE AND GRADUALLY STRENGTHEN. SYSTEM SHOULD CONTINUE TO ENTRAIN
DRIER AIR ON THE NW SIDE...WHICH WILL ACT TO REDUCE SHOWER BANDS
OVER OUR CWA (COUNTY WARNING AREA). HAVE GENERALLY FOLLOWED THE 12Z
GFS WITH PRECIP FIELD. HOWEVER...DUE TO CONTINUED UNCERTAINTY...
HAVE GONE A BIT WETTER ON THE ORDER OF 10-15%.

LAKE WIND ADV/WIND ADV MAY NEED TO BE EXTENDED IN TIME PAST 00Z...
ESP IN THE COASTAL COUNTIES. FLOOD WATCH MAY ONLY NEED TO BE
CONTINUED FOR THE IMMEDIATE COAST...POSSIBLY JUST FOR FLAGLER AND
ST JOHNS COUNTY. EVENING SHIFT CAN EVALUATE THIS POSSIBILITY AT
EXPIRATION TIME. HIGH SURF ADVISORY WILL LIKELY BE CONTINUED AS
WELL AS MOST RECENT REPORTS SHOW TIDES ABOUT 2 FT ABOVE NORMAL AND
SURF AROUND 7 FEET.

.LONG TERM...HAVE GENERALLY FOLLOWED 00Z GFS WITH LOWER POPS
ASSUMING OPHELIA CONTINUES NE. A FEW MODELS ARE HINTING AT A LOOP IN
THE PATH...AND OFFICIAL NHC FCST HINTS AT THIS. THIS BEING SAID...
EXTENDED FCST IS RIDDLED WITH UNCERTAINTY. WHERE THIS LOOP OCCURS...
IF IT DOES...AND WHAT HAPPENS AFTERWARD WILL BE VERY IMPORTANT TO THE
FCST.

&&

.MARINE...FCST TRACK A LITTLE FARTHER TO THE EAST THIS AFTERNOON BUT
WINDS OVER THE WATERS REMAIN STRONG WITH GUSTS TO TROPICAL STORM
STRENGTH FROM ST. AUGUSTINE SOUTH. FCST WIND SWATH DOES KEEP
SUSTAINED TS FORCE WINDS EAST AND SOUTH OF THE FLORIDA WATERS BUT
GIVEN CURRENT CONDITIONS AND UNCERTAINTY IN FORECAST PATH...WILL
LEAVE TROPICAL STORM WARNING IN PLACE FOR THE OUTER FLORIDA WATERS.
SMALL CRAFT ADVISORY STILL GOOD FOR GEORGIA WITH GRAYS REEF
SUSTAINED AT 25 KNOTS. SEAS REMAIN AROUND 12 FEET AND NOT MUCH
IMPROVEMENT EXPECTED AS STORM MOVES ONLY VERY SLOWLY FOR NEXT 12 TO
24 HOURS. WITH THE CURRENT FORECAST TRACK...WINDS SHOULD GRADUALLY
DECREASE OVER NEXT FEW DAYS AS OPHELIA MOVES NORTH AND EAST. SEAS
WILL BE SLOWER TO IMPROVE AS OPHELIA INTENSIFIES AND GENERATES
ADDITIONAL SWELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  67  90  65  91 /   0  10   0  10
SSI  74  86  73  85 /  50  30  30  20
JAX  72  88  69  89 /  40  40  30  20
SGJ  78  85  75  84 /  60  60  40  30
GNV  71  89  68  90 /  20  30  10  20
OCF  71  88  68  90 /  20  30  20  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH UNTIL 8 PM FOR THE FOLLOWING ZONES:
     CLAY...DUVAL...FLAGLER...NASSAU...PUTNAM...AND ST JOHNS.

     WIND ADVISORY UNTIL 8 PM FOR THE FOLLOWING ZONES:
     DUVAL...FLAGLER...NASSAU...AND ST JOHNS.

     TROPICAL STORM WATCH FOR THE FOLLOWING ZONES:
     DUVAL...FLAGLER...NASSAU...AND ST JOHNS.

     LAKE WIND ADVISORY UNTIL 8 PM FOR THE FOLLOWING ZONES:
     CLAY AND PUTNAM.

GA...HIGH SURF ADVISORY UNTIL 8 PM FOR THE FOLLOWING ZONES:
     COASTAL CAMDEN...AND COASTAL GLYNN.

     LAKE WIND ADVISORY UNTIL 8 PM FOR THE FOLLOWING ZONES:
     COASTAL CAMDEN...AND COASTAL GLYNN.

MARINE...SMALL CRAFT ADVISORY FOR THE FOLLOWING ZONES:
     ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 60 NM.

     TROPICAL STORM WATCH FOR THE FOLLOWING ZONES:
     FERNANDINA BEACH TO FLAGLER BEACH FL OUT 20 NM.

     TROPICAL STORM WARNING FOR THE FOLLOWING ZONES:
     FERNANDINA BEACH TO FLAGLER BEACH FL 20 NM TO 60 NM.

&&

CARROLL/CAMP
Hazardous weather outlook, Sep 8, 10:35 AM EST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1135 AM EDT THU SEP 8 2005

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-091000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1135 AM EDT THU SEP 8 2005

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...TROPICAL STORM WATCH IN EFFECT FROM FERNANDINA BEACH TO FLAGLER
BEACH...
...HIGH SURF ADVISORY IN EFFECT FOR SOUTHEAST GEORGIA...
...FLOOD WATCH FOR NORTHEAST FLORIDA COASTAL COUNTIES AS WELL AS CLAY
AND PUTNAM COUNTIES...
...WIND ADVISORY IN EFFECT FOR NASSAU...DUVAL...ST JOHNS...AND
FLAGLER COUNTIES...
...LAKE WIND ADVISORY FOR CLAY...PUTNAM...COASTAL GLYNN AND CAMDEN
COUNTIES...

A TROPICAL STORM WATCH IS IN EFFECT FOR THE NORTHEAST FLORIDA COAST.
PLEASE REFER TO THE LATEST HURRICANE LOCAL STATEMENT FOR FURTHER
INFORMATION.

DUE TO STRONG NORTHEAST WINDS IN THE COASTAL WATERS...SMALL CRAFT
SHOULD REMAIN IN PORT. THE INCREASED WIND AND SWELL ACTION WILL ALSO
RESULT IN A HIGH RISK OF RIP CURRENTS AT AREA BEACHES AS WELL AS
LARGE BREAKERS. SEE THE LATEST COASTAL FLOOD STATEMENT FOR MORE
INFORMATION FOR SOUTHEAST GEORGIA.

SCATTERED TO NUMEROUS SHOWERS OVER THE COASTAL WATERS WILL MOVE
ASHORE BEFORE WEAKENING...ESPECIALLY SOUTH OF THE FLORIDA/GEORGIA
LINE. THESE SHOWERS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF UP TO
40 TO 45 MPH AS WELL AS PERIODS OF VERY HEAVY RAINFALL. SOME AREAS
WILL LIKELY EXPERIENCE SOME TRAINING OF SHOWERS...RESULTING IN MINOR
LOCALIZED FLOODING. A FLOOD WATCH IS IN EFFECT FOR NORTHEAST FLORIDA
COASTAL COUNTIES AS WELL AS CLAY AND PUTNAM COUNTIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

TROPICAL STORM OPHELIA IS FORECAST TO MOVE SLOWLY NORTH THEN
NORTHEAST AND GRADUALLY STRENGTHEN OVER THE NEXT FEW DAYS. IT IS TOO
EARLY TO SPECULATE ON DIRECT IMPACTS FOR THE NORTHEAST FLORIDA AND
SOUTHEAST GEORGIA AREA. WHAT IS CERTAIN IS THAT THE STRONG NORTHEAST
WINDS WILL CONTINUE THROUGH FRIDAY WITH A CONTINUATION OF HIGH
SURF...MODERATE BEACH EROSION...AND POSSIBLY MODERATE COASTAL STORM
SURGE FLOODING AND LOCALLY HEAVY RAINFALL.

INTERESTS IN NORTHEAST FLORIDA AND SOUTHEAST GEORGIA SHOULD MONITOR
THE LATEST NATIONAL HURRICANE CENTER FORECAST AND STATEMENTS FROM
NATIONAL WEATHER SERVICE JACKSONVILLE ON THE THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ANY REPORTS OF FLOODING OR HIGH WINDS TO
THE NATIONAL WEATHER SERVICE AND LOCAL COUNTY EMERGENCY MANAGEMENT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL

In the hours before

Local storm report, Sep 8, 1:29 PM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
229 PM EDT THU SEP 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HIGH SURF        2 S FLAGLER BEACH       29.44N 81.13W
09/08/2005                   FLAGLER            FL   EMERGENCY MNGR

            A1A CLOSED DUE TO EROSION BETWEEN S 14TH STREET AND S
            19TH STREET. FLAGLER BEACH PIER ALSO CLOSED DUE TO HIGH
            SURF.

&&

CAMP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 storm surge/tide. Local standard time, as filed.

Storm Surge/Tide, Flagler

When
September 8, 3:05 PM EST
Where
Flagler forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
29.471, -81.293 (the zone’s center; the record gives no point)

What these are

Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, September 2005The 2005 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470243.